|How long before resistance
Jan 24, 2005
How long can someone realistically expect to be on meds; sustiva and combivir before having to begin PIs. These are the physically altering meds, correct? My friend has been on the above meds and has not been very compliant; possibly 85% compliant.
Response from Dr. Sherer
In the longest trial of this regimen, in which 31 patients started on this regimen and were followed for 5 years, almost one half of patients were still controlled after 5 years. Your best chance of achieving good control for this duration or longer is to do your best to adhere to the drugs and not miss a single dose.
It is wrong to characterize PIs as 'physically altering meds', as you do. The most common abnormality associated with HIV medications is subcutaneous fat lipoatrophy of the face, arms, and legs, and this has been most strongly associated with D4T (stavudine) and DDI (didanosine or Videx), and AZT (zidovudine) to a lesser extent, which is part of combivir.
The PIs have been associated with odd fat changes such as central adiposity and the dorsocervical fat pad, but these conditions have also been described in untreated HIV positive patients, and patients on the NNRTIs as well. It appears that both the PIs and the NRTIs together may contribute to these conditions, as well as HIV itself, rather than a single drug class.
Two doctors - two opinons on trizivir or combivir w/viramune
- Enlarged Lymph Nodes After Sex With Sex Worker Worried I Have HIV
- Herpes After Condom Inside Out Worried I Have HIV
- Pain In Penis After Topping With Condom Does It Mean I Have HIV
- Swollen Glands After Lap Dance Worried I Have HIV
- White Bumps On Penis After Touching Dried Semen Worried I Have HIV
- Can You Get Hepatitis C From Sharing A Pipe?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.